Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 20, NWS Boston/Norton, MA

July 16, 2023Essex County, Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 16, 2023, 8:15 AM EDT for Essex County, Middlesex County, Worcester County, Massachusetts. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 8:15 AM EDT (12:15 UTC)
Expired
Jul 16, 2023, 9:00 AM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, MA, Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 74 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:35 AM EDTTSTM WND DMGChelmsford, MAtree down on Old Stage Rd - relayed by amateur radio.
Jul 16, 8:35 AM EDTTSTM WND DMGChelmsford, MAtree down on Old Stage Rd - relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS51 KBOX 161215
SVRBOX
MAC009-017-027-161300-
/O.NEW.KBOX.SV.W.0020.230716T1215Z-230716T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
815 AM EDT Sun Jul 16 2023

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  West central Essex County in northeastern Massachusetts...
  Northeastern Worcester County in central Massachusetts...
  Northeastern Middlesex County in northeastern Massachusetts...

* Until 900 AM EDT.

* At 814 AM EDT, a severe thunderstorm was located over Maynard, or
  near Marlborough, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lowell, Lawrence, Methuen, Billerica, Chelmsford, Andover, Dracut,
  Tewksbury, Westford, Acton, Hudson, Concord, Sudbury, Bedford,
  Tyngsborough, Groton, Maynard, Littleton, Stow and Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4268 7114 4239 7143 4240 7157 4270 7147
      4270 7129 4271 7127
TIME...MOT...LOC 1214Z 206DEG 25KT 4242 7148 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:35 AM EDT, 40 minutes earlier.

Area forecast discussion, Jul 16, 7:35 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
735 AM EDT Sun Jul 16 2023

.SYNOPSIS...
A very wet day is in store with downpours and thunderstorms
leading to urban, poor drainage, and flash flooding across much
of the region. Drying out for Monday before rain chances
increase Tuesday as another cold front approaches the region.
Unsettled pattern leads to periods of dry and wet weather
through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

730 am update...

Convection is already ongoing with very heavy rain and small,
shallow, rotation couplets already noted west of us in NY and
over eastern/central MA. Strengthening southerly winds in the
mid levels will continue the threat of short lived tornadoes
through the morning hours. Already some locations have seen over
an inch of rain in a short period and it won't take much to
cause flooding issues.

Previous Discussion...

As early as 09-10Z, spotty shower activity along the south coast
overnight continues to blossom into more widespread
downpour/scattered thunderstorm activity as a longwave trough
associated with low pressure over the Great Lakes approaches our
region.

The overnight guidance has elevated concerns that the impending rain
event has the potential to have moderate to high impacts in regards
to excessive rainfall leading to flash flooding; with particular
concern surrounding the I-84 corridor from Hartford to Worcester.

There are several factors that lead to our heightened concern about
this system. First, unilateral S/SSW from the surface to ~300mb will
run near parallel to the approaching longwave trough and associated
cold front, saturating the entire column to the point where PWATs
climb to an HREF average of 2.2-2.4"; somewhere between 2 and 3
sigma of normal. Given parallel flow to the approaching front, we
anticipate near stationary and backbuilding downpours for much of
the morning, with the added chance that a very slow moving QLCS like
features develops mid morning, further enhancing precipitation
rates, across the western half of the CWA. Rain rates of 1-2" per
hour are possible. While the eastern 1/3rd of the region will be
slow to get in on the action, rain will overspread most if not the
entire region by 15Z.

While we acknowledge the extreme solution proposed by the 00Z HRRR
of 24 hour precipitation exceeding 11 inches in or near the Hartford
Metropolitan area, we are also aware that individual CAM runs can
often over hype precipitation totals. Thus, we needed to take a step
back towards more of an ensemble average approach to determine a
best guess for maximum rainfall. HREF 24 hour probabilities of 5" or
greater QPF exceed 40% across portions of the aforementioned
corridor, with both the FV3 and ARW highlighting hot spots of 6"+
QPF. Concern further grows knowing that the bulk of precipitation
will fall across any one area over the course of 12 hours, thus, 24
hour precipitation estimates can be condensed into a ~12 hour
estimate. Often times, you will hear us discuss the use of
Probability Match Mean values in regards to a best estimate for the
upper bound of expected precipitation, and in this case, 6 hourly
Prob Match Mean guidance exceeds 5 inches across portions of western
and central MA as well as northern CT. For reference, 24 hour prob
match mean QPF shows a broad swath of 5-7" with isolated pockets of
7"+ across northern CT and south central MA. Overall we expect
widespread 2-3" totals, with pockets of 4-6+" likely.

In any case, 1 hour Flash Flood Guidance is as low as 1.4-1.6"
across portions of western and central, southern New England (3 HR
FFG generally between 2-2.5 in), suggesting that even the lower
bounds of our forecast (2-3") QPF could lead to flash flooding, with
the upper forecast bounds (4-6") leading to significant flash
flooding that would result in basement flooding and road washouts.
Drivers are While we feel this risk is highest along the I-84
corridor but concerns extend northward into the CT River Valley and
Worcester Metro as well as all the way east into the Boston.

The core of the jet begins to shift eastward around 21Z, shifting
both the precipitation axis and higher flood risk into eastern MA in
RI. Excluding the Cape, 1 hr FFG remains low, between 2-2.5" along
the I-495 corridor, south into RI. Overnight guidance shifted the
axis of heaviest rain east, with the potential for NE MA and metro
west to pick up 2-3" of QPF as downpours feed off the strengthening
LLJ. Thus, concerns about urban and flash flooding extend all the
into the Boston Metro area, heightened by the high urban land usage
of eastern MA. WPC maintains and expands their use of a Moderate
Risk across much of the region; and as a side note, ~17% of deaths
from flash flooding occur during moderate risk days. Thus, drivers
are urged to NEVER drive through flood waters.

While widespread severe thunderstorms are not expected, with
extremely poor low and mid level lapse rates ~5C/km, isolated severe
wind gusts are possible; though we mainly expect gusts of 20-30kt
mixing down from the LLJ of 30-40kt. Given the very wet antecedent
conditions/soil, especially across western and central MA/central
CT, sub-severe winds may lead to scattered tree uprooting/damage. In
addition to the isolated damaging winds and flash flooding, there
remains concern for few brief spin up tornadoes. Brief tornados are
possible at any time today, but particularly between 12-15Z across
western MA/central CT along a forming QLCS feature. Dynamics
supportive of this risk include HREF mean SRH values exceeding
100m2/s2 and Bulk shear in excess of 40-45kt. We recognize that
tornado potential often gets a lot of attention, but want to
emphasize that the potential for flash flooding is MUCH greater
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Downpour and shower activity continue into the early overnight hours
tonight, though thunderstorm coverage should wane a bit after sunset
as instability falls off with the loss of daytime heating. Clearing
from west to east will occur beginning around 03Z as the cold front
begins to shift low level winds to the west. Precipitation should be
wrapped up across all areas by 06Z, with the exception of the Cape
and Islands, where showers may linger through about 09Z. Some breaks
of sunshine should develop by sunrise across the western half of the
CWA!

Unfortunately, the cold front will not trigger much relief from the
oppressive dewpoints that have been with us for the last few days,
so temperatures wont budge much overnight, falling back only into
the low-mid 70s once again.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* Little change in the overall weather pattern next week with broad
  troughing over the east coast bringing another round of rain
  chances Tuesday. After a break Wed/Thu rain returns late week.

* Warm and humid weather continues but dewpoints will finally drop
  to the mid-upper 60s by Wednesday into Thursday so it won't feel
  quite as muggy, at least for a while.

Details...

Monday through Tuesday...

Global guidance offers no long term pattern change when we look at
the 500 mb height field and the western U.S. ridge, eastern U.S.
trough pattern. While we do get several reprieves from the unsettled
weather this week, we'll remain periodically unsettled clear through
next weekend thanks to this pattern.

Monday will start wet in the very early morning hours but the plume
of deep moisture moves east, offshore on Monday into early Tuesday
with subtle mid level height rises which will keep SNE dry with a
mix of clouds and sun. This dry weather will persist into Tuesday
though we'll see clouds increasing ahead of an approaching trough
and surface front. This feature moves through late Tuesday with the
return of PWATs 1.5-2 inches which will bring the return of showers
and thunderstorms. Models indicate a decent chance of some of these
storms becoming strong to severe with CAPE over 1000 J/kg, low level
lapse rates of 7.5c/km, and bulk shear of 30-35 kts. Key will be
timing of the frontal forcing which, if it is too delayed would not
be able to take advantage of the instability. Flash flooding will
still be a concern in any downpours, given the wet antecedent
conditions.

Wednesday through Saturday...

Finally a more substantial push of drier air for the whole region
behind Tuesday night's front. Beneath modest mid level ridging
dewpoints drop well into the 60s and PWATs into the 0.5-0.75 inch
range through Thursday. Height rises and subsidence beneath a
surface high should keep rain away until sometime around Thursday
night/Friday when moisture surges north ahead of our next trough.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12Z Update...

Today... High confidence in trends, moderate in timing

Overnight fog/IFR conditions that developed across the
south coast and Islands overnight will lift to MVFR, MVFR/IFR
elsewhere with widespread drenching showers and thunderstorms.
Conditions this morning, between 12-16Z, look particularly poor
for western terminals with the possibility of a near stationary
convective line forming near or along the I-84 corridor. Variety
of TSRA and VCTS used at most terminals today, with the
exception of the Cape and Islands. Heavy rain/thunderstorm
threat begins to shift east after ~20Z. Gusty south/southwest
winds possible, up to 20-30kt possible.

Tonight...Moderate confidence in timing

Downpours and thunderstorms taper off from west to east, with
most terminals free of rain by 06Z, though some showers may
linger across the Cape until 09Z. IFR/MVFR to begin the evening,
lifting to MVFR/VFR by daybreak. A few thunderstorms possible
overnight but confidence on coverage is much less after 00Z,
thus, elected to leave out of the TAF. Winds shifting from the
S/SW to the WSW as cold front approaches from the west.

Monday... High confidence

Lingering MVFR along the eastern MA coastline and Cape through
15Z, otherwise VFR with clearing skies. Light westerly winds
shift to the SW by afternoon.

KBOS TAF...High confidence in trends, moderate in timing.

Shower activity becoming more widespread Sun AM with embedded
thunder mid AM into the afternoon as a line of showers/storms
moves in. Could see briefly higher gusts/heavy downpours if the
line moves over the terminal. Still could have some thunder
during the afternoon, but coverage appearing more spotty in
nature. MVFR develops overnight, VFR possible by 12Z.

KBDL TAF...High confidence in trends, moderate in timing.

MVFR to IFR, heavy downpours and thunderstorms develop after
10Z this morning, becoming more widespread through 16Z as a near
stationary convective line develops somewhere in the vicinity
of BDL. Rain and thunderstorms expected all day, gradually
deteriorating after 00Z tonight. MVFR improving to VFR by
daybreak with a windshift to the west; 5-10kt.

Outlook /Monday through Thursday/...

Monday: Mainly VFR, with local IFR possible.

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA, isolated TSRA.

Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday: VFR.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today...Medium confidence

Continued showers and thunderstorms with heavy rain and gusty winds
are possible through the entire day. Winds stay out of the south
with gusts up to 25 knots. Small Craft advisory will likely be
needed along the outer waters with seas rising to 5-6 feet. Inner
waters likely wont need small crafts with seas only 3-4 feet.

Tonight Night...Medium confidence

Decreasing southerly winds overnight but seas likely remain elevated
at 4-5 feet for the outer waters and 3-4 feet for the inner waters.
Winds begin to shift WSW near daybreak.

Monday... High Confidence

Lingering showers may persist across the eastern waters through
15Z, otherwise dry with good visibility. West winds 10-15kt
shift to the SW through the day.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, isolated thunderstorms. Local visibility 1 to
3 nm.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night through Thursday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.

&&

.HYDROLOGY...
Flood Warnings remain in place on the CT River from Hartford,
south. Renewed flooding concerns likely to develop the second
half of the weekend as an additional 2-4", locally 6"+, of rain
may fall across southern New England; exacerbating existing
flooding, or lead to new flooding elsewhere.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ002>017-020-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...BW/KS
NEAR TERM...BW/KS
SHORT TERM...KS
LONG TERM...BW
AVIATION...BW/KS
MARINE...BW/KP/KS
HYDROLOGY...
Hazardous weather outlook, Jul 16, 4:09 AM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 AM EDT Sun Jul 16 2023

CTZ002>004-MAZ002>017-020-026-RIZ001>007-170815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
409 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018-019-021>024-RIZ008-170815-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
409 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:17 AM EDTTornado WarningBOXEssex, Middlesex28 min
Jul 16, 8:43 AM EDTTornado WarningBOXMiddlesex22 min
Jul 16, 9:02 AM EDTSpecial Weather StatementBOXWorcester43 min
Jul 16, 9:23 AM EDTFlash Flood WarningBOXHampden, Hampshire3 hr
Jul 16, 9:30 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester45 min
Jul 16, 10:10 AM EDTTornado WarningBOXMiddlesex, Worcester20 min
Jul 16, 10:16 AM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester44 min
Jul 16, 10:49 AM EDTFlash Flood WarningBOXHampden, Worcester3 hr
Jul 16, 10:53 AM EDTFlash Flood WarningBOXMiddlesex, Worcester3 hr
Jul 16, 11:50 AM EDTRiver Flood WarningBOXWorcester6 hr
Jul 16, 11:53 AM EDTSpecial Weather StatementBOXEssex52 min
Jul 16, 12:24 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk3 hr
Jul 16, 12:48 PM EDTSpecial Marine WarningBOX27 min
Jul 16, 1:36 PM EDTFlash Flood WarningBOXBristol6 hr
Jul 16, 1:55 PM EDTAreal Flood WarningBOXHampshire88 min
Jul 16, 2:06 PM EDTSpecial Weather StatementBOXEssex54 min
Jul 16, 2:19 PM EDTFlash Flood WarningBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more5 hr
Jul 16, 5:29 PM EDTFlash Flood WarningBOXBristol, Plymouth4 hr
Jul 16, 7:51 PM EDTRiver Flood WarningBOXHampden36 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.